Drug interaction between carbapenems and extended-release divalproex sodium in a patient with schizoaffective disorder.

Published

Journal Article

BACKGROUND: Clinicians prescribing divalproex sodium (DVX) are well aware of its potential to cause a drug-drug interaction. One specific interaction occurs between the carbapenem antibiotics and DVX resulting in decreased valproic acid (VPA) levels immediately following the initiation of this antibiotic class. OBJECTIVE/METHOD: We describe a case of a 46 year-old Caucasian male who had an undetectable VPA level following treatment with carbapenems. RESULTS: On admission the patient's VPA level was 115 μg/ml; however, a routine VPA level on day 19 of his hospitalization returned a value of 16 μg/ml. At this point, he had received a total of 15 days of carbapenem antibiotics for treatment of lower leg cellulitis. His DVX dose was increased to a maximum of 6g daily, twice his home dose, but it did not produce a therapeutic VPA concentration. The patient was lost to follow-up before an outpatient VPA level was drawn. CONCLUSION: Our case report is the first to document this drug-drug interaction in a patient diagnosed with schizoaffective disorder, bipolar type.

Full Text

Duke Authors

Cited Authors

  • Muzyk, AJ; Candeloro, CL; Christopher, EJ

Published Date

  • September 2010

Published In

Volume / Issue

  • 32 / 5

Start / End Page

  • 560.e1 - 560.e3

PubMed ID

  • 20851283

Pubmed Central ID

  • 20851283

Electronic International Standard Serial Number (EISSN)

  • 1873-7714

International Standard Serial Number (ISSN)

  • 0163-8343

Digital Object Identifier (DOI)

  • 10.1016/j.genhosppsych.2010.03.004

Language

  • eng